Hail, Dickinson
- When
- March 12, 6:36 AM CST
- Where
- Dickinson County, 6 mi N of Abilene
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -96.833
44 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 12, 5:30 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 530 AM CST SUN MAR 12 2006 .UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN EVEN THE 06Z NAM. WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL AFTERNOON SEVERE WORDING FARTHER WEST. && .PREV DISCUSSION... A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE SOUTH. SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT. WIND PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT FORECAST TIME. THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING. ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA. THE SURFACE FRONT WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS EASTERN KANSAS. MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET. THIS WILL PUSH DRY AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE FORECAST AREA DURING PEAK HEATING. AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID AFTERNOON AND QUICKLY MOVE OFF TO THE EAST. HAVE DEPICTED A CHANCE FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD MANHATTAN. COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE AND H500 LOWS MOVE TOWARD THE GREAT LAKES. EXPECT TO SEE SOME LIGHT PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW. ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR SOUTHEAST. HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH DECREASING CLOUDS FORM THE WEST BY AFTERNOON. ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE AREA...BUT NO PRECIPITATION IS EXPECTED. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS. ROGERS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 515 AM CST SUN MAR 12 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-131115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 515 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 545 AM CST SUN MAR 12 2006 KSZ036>038-054-121245- GEARY-LYON-MORRIS-WABAUNSEE- 545 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON COUNTIES UNTIL 645 AM CST... AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY... DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA... VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 605 AM CST SUN MAR 12 2006 KSZ035-121300- DICKINSON- 605 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 700 AM CST... AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF CARLTON...OR ABOUT 19 MILES SOUTHEAST OF SALINA...MOVING NORTHEAST AT 50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE CARLTON...HOPE... WOODBINE...ABILENE...ENTERPRISE...TALMAGE...MANCHESTER...MOONLIGHT AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 628 AM CST SUN MAR 12 2006 KSZ054-121315- LYON- 628 AM CST SUN MAR 12 2006 ...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY UNTIL 715 AM CST... AT 624 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED 20 MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST AT 45 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE EMPORIA...AMERICUS... ADMIRE AND READING. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 153 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 12:34 UTC.
44 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
A hailstorm struck the Burlingame area and caused significant property damage. The hail continued for over half an hour and damaged homes, windshields and even patrol cars of the sheriff's department. Hail up to the size of tennis balls covered the ground.
Hail covered the ground.
Hail covered the ground.
An indirect injury occurred when a vehicle slid out of control on hail slickened pavement.
A large portion of the city sustained damage. The governor issued a State of Disaster Emergency for Douglas County. At least three direct storm related injuries were reported. Windows were blown out of numerous cars and businesses. A trailer park also sustained damage. Numerous telephone poles and trees were blown down. Many trees and cars on the Kansas University campus were damaged. More than 70 of Kansas University's 116 buildings received some damage. Many homes in the city also sustained damage. Video of the event indicated a microburst with winds of 70 to 90 mph. Several notable events reflected the severity of the wind damage. A heating/cooling unit was blown from the roof of a campus residence hall and landed on a car. Several semi-trucks were blown onto their sides. Two brick spires were toppled from one of the city's oldest churches dating back to 1870. Two 60 foot tall silos at a country market near Lawrence were destroyed. Three 500 pound ventilators atop a junior high building were blown off the roof...one landing nearly 100 yards away. Each ventilator was 6 feet tall and 5 feet wide. The emergency manager of Douglas county estimated total damage at 8 million dollars of which 6 million dollars occurred on the Kansas University campus alone.
Numerous reports of quarter size hail within the city limits.
Hail up to the size of nickels fell for several minutes.
Hail up to half dollar size fell in the city.
Hail up to the size of quarters fell for several minutes.
KDOT snow plows were dispatched to remove accumulated hail over parts of Shawnee County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493484, 5493485, 5493486, 5493487, 5493488, 5493489, 5493490, 5493491, 5493492, 5493562, 5493952, 5493953, 5493954, 5493955, 5493956, 5493957, 5493958, 5493959, 5493960, 5493961, 5493962, 5493963, 5493964, 5493965, 5494416, 5494417, 5493966, 5493967, 5493968, 5494313, 5494314, 5494315, 5494316, 5494404, 5494405, 5494406, 5494407, 5494408, 5494409, 5494410, and more.